Dense Fog, Fauquier
- When
- December 30, 5:00 AM EST to 10:00 AM EST
- Where
- Fauquier forecast zone
- Reported by
- ASOS
Dense fog spread across the Washington/Baltimore region early in the morning on December 30. Local observations indicated visibilities restricted to under one-quarter mile at times between 5 to 10 AM.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Dense fog spread across the Washington/Baltimore region early in the morning on December 30. Local observations indicated visibilities restricted to under one-quarter mile at times between 5 to 10 AM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 30, 3:11 AM EST, 1 hour 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 311 AM EST SAT DEC 30 2006 .SHORT TERM...TODAY AND TONIGHT... LOCALLY DENSE FOG IS DEVELOPING NEAR THE WESTERN SHORE OF THE CHESAPEAKE BAY EARLY THIS MORNING. MOST OTHER AREAS ARE CLEAR EXCEPT FOR MUCH OF CENTRAL AND EASTERN MARYLAND WHICH IS SOCKED IN WITH LOW STRATOCU DECKS WHICH CONTINUES TO SPREAD SOUTH FROM PA OVERNIGHT. MAIN CHALLENGE IN THE NEAR-TERM FCST IS HANDLING THE ABOVE MENTIONED FOG AND LOW CLOUDS THIS MORNING. SINCE COVERAGE IS LOCALIZED AND SPOTTY MAINLY NEAR THE BAY...WILL HANDLE FOG SITUATION WITH A SPECIAL WX STMT AND NOWCASTS AND NOT ENOUGH COVERAGE TO ISSUE A DFA ATTM. BELIEVE CONDS WILL BE SLOW TO BURN OFF THIS MORNING BUT WILL HAVE IMPROVING CONDS BY LATE MORNING WITH MOSTLY SUNNY SKIES THIS AFTN GIVEN A DECENT AMT OF MIXING. MAX TEMPS IN THE NORTH AND EAST LIKELY TO BE TEMPERED BY THE FOG/CLOUD SITUATION. OTHER AREAS ARE EXPECTED TO REACH TEMPS A COUPLE DEGS ABOVE YDAY TEMPS WITH A SLGTLY WARMER TEMPS ALOFT COMPARED TO FRIDAY. TNGT EXPECT THICKENING CLOUDS AFTER MIDNIGHT AS NEXT SYSTEM APPROACHES...THOUGH DONT EXPECT PRECIP TO ARRIVE TIL LATER ON SUNDAY. && .MARINE... WINDS SHOULD SURGE TNGT WITH GRADIENT BRIEFLY TIGHTENING UP. FOR NOW DO NOT EXPECT WINDS TO REACH SCA CRITERIA SO WILL MENTION A SOLID 15 KT IN THE MARINE FCST. 00Z NAM/GFS PROXIMITY BUFKIT FORECAST SOUNDINGS AND MAV/ETA MOS AT THOMAS POINT SUGGEST POSSIBLE SMALL CRAFT WINDS SUNDAY NIGHT AHEAD OF THE NEXT LOW PRESSURE SYSTEM...AND TUESDAY WITH THE PASSAGE OF A COLD FRONT. && .TIDES... WATER LEVELS ARE CURRENTLY NEAR ASTRONOMIC PREDICTIONS. THE LUNAR CYCLE IS WAXING TOWARD A FULL MOON (78% FULL). CHESAPEAKE BAY AND TIDAL POTOMAC WATER LEVELS ARE EXPECTED TO RISE ABOVE ASTRONOMIC PREDICTIONS SUNDAY AND MONDAY AS STRONG LOW PRESSURE MOVES NORTHEAST INTO THE GREAT LAKES. GIVEN A NEARLY FULL MOON...EXPECT WATER LEVELS TO BE IN THE +1 TO 2 FT TIDAL DEPARTURE RANGE. THIS MAY BE ENOUGH TO CAUSE MINOR TIDAL FLOODING GIVEN THE HIGH ASTRONOMIC TIDES THIS TIME OF THE MONTH. && .LONG TERM (SUNDAY THROUGH FRIDAY)... OBSERVATIONS... 500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5 DAYS SHOWS BLOCKING SETTING UP ACROSS THE NORTHERN HEMISPHERE. WATER VAPOR LOOP SHOWS AN EASTERN CONUS RIDGE...AN UPPER LOW MOVING OUT OF THE SOUTHWEST CONUS WITH A WAVE GLIDING SOUTH DOWN THE ROCKIES. 03Z SURFACE ANALYSIS PLACED A PAIR OF 1010MB CYCLONES ACROSS THE PLAINS. THE NORTHERN BOUNDARY EXTENDED NORTHEAST THROUGH CHICAGO...THEN CURVED SOUTH FROM PITTSBURGH THROUGH ROANOKE AND NORFOLK. THE SOUTHERN STATIONARY BOUNDARY STRETCHED SOUTHEAST THROUGH THE NORTHERN GULF OF MEXICO AND CENTRAL FLORIDA. A 1041MB ANTICYCLONE DOMINATED NEW ENGLAND AND RIDGED SOUTH INTO THE MID ATLANTIC. MODELS... THE 00Z NAM (WRF-NMM)/GFS/CANADIAN ALONG WITH THE 12Z EUROPEAN/UKMET WERE EXAMINED. THE MODELS ARE IN GOOD AGREEMENT WITH REGARD TO THE SYNOPTIC PATTERN EVOLUTION INTO THE EARLY WORK WEEK. THE NAM IS SLIGHTLY SLOWER AND DEEPER WITH THE WEEKEND SYSTEM. MODELS DIVERGE DURING THE MIDWEEK (ESPECIALLY THE PHASED CANADIAN SOLUTION)...WITH POSITION AND AMPLITUDE OF THE NEXT PLAINS SYSTEM. ENSEMBLE DATA... 12Z FRIDAY GFS 500MB HEIGHT ENSEMBLES INDICATE -2.5 STANDARD DEVIATION WAVE LIFTS NORTHEAST THROUGH THE CENTRAL MISSISSIPPI RIVER VALLEY AND GREAT LAKES THROUGH THE EARLY WEEK (WITH GOOD CONSISTENCY). ENSEMBLE MEAN INDICATES THE NEXT WAVE DEVELOPS ACROSS THE SOUTHWEST CONUS AND LIFTS NORTHEAST ON A SIMILAR TRACK DURING THE SECOND PORTION OF THE WEEK (WITH HIGH HEIGHT VARIANCE BY FRIDAY). 00Z FRIDAY GFS ENSEMBLE MOS SHOWS MEAN HIGHS RECOVER TO THE MID 50S WEDNESDAY FROM THE MID 40S EARLY DURING THE WEEK...BEFORE FALLING BACK TO THE MID 40S AT THE END OF THE WEEK. MEAN LOWS WARM FROM THE LOW 30S TO THE MID 30S BY MIDWEEK...BEFORE COOLING INTO THE UPPER 20S AT THE END OF THE WEEK. MEAN POPS RISE INTO THE LIKELY CATEGORY SUNDAY NIGHT AND MONDAY...THEN REMAIN BELOW CHANCE CATEGORY THE REMAINDER OF THE FORECAST PERIOD. FORECAST RATIONALE... SIDED WITH THE GFS WITH THE TIMING OF THE WEEKEND SYSTEM...AS IT IS SIMILAR TO THE EUROPEAN/UKMET/CANADIAN. THE NAM IS EXHIBITING ITS DEEP TROUGH BIAS...WHICH SLOWS THE SYSTEM DOWN. FORECAST PRECIPITABLE WATER VALUES NEAR 1.5 ARE CLOSE TO THE 45 YEAR MAXIMUM OBSERVED WITH KIAD RAOBS. LOW LEVEL CONVERGENCE PROMPTING WIDESPREAD STRONG GULF CONVECTION IS EXPECTED TO WEAKEN AS THE SYSTEM LIFTS NORTHEAST THIS WEEKEND...ALLOWING PRECIPITATION TO DEVELOP NORTHWARD. RAISED POPS FOR RAIN SHOWERS SUNDAY AFTERNOON...AS 850MB FETCH FROM GULF OF MEXICO ARRIVES...AND WILL BE ACTED UPON BY STRONG LOW LEVEL ISENTROPIC LIFT. PRECIPITATION SHUTS OFF FROM WEST TO EAST MONDAY AS DEEP MOISTURE IS SHUNTED OFF THE EAST COAST. AS WITH THE LAST FEW SYSTEMS...THERE IS NOT A LOT OF COLD AIR...BUT ENOUGH COLD AIR SHOULD WORK ACROSS THE MOUNTAINS TO SUPPORT LIGHT SNOW SHOWERS MONDAY NIGHT. MENTION 30 POPS WITH THE LATE WEEK SYSTEM...WITH NOT A LOT OF CONFIDENCE WITH TIMING FROM THE ENSEMBLE MEMBERS AND OPERATIONAL MODELS. && .AVIATION... FOG AND STRATOCU DECKS AFFECTING BWI/MTN/DCA EARLY THIS MORNING WITH IFR CONDS...WHICH SHOULD SLOWLY IMPROVE AFT 12Z. OTHERWISE VFR CONDS THRU TNGT WITH MID DECKS INCREASING LATE TNGT. WINDS PICK UP SLGTLY TNGT AT THE TAF SITES BUT DONT BELIEVE THEY WILL SURPASS 10 KT OVRNGT. && .LWX WATCHES/WARNINGS/ADVISORIES... && SHORT TERM/AVIATION...BROTHERTON LONG TERM/TIDES...ROGOWSKI MARINE...BROTHERTON/ROGOWSKI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 401 AM EST SAT DEC 30 2006 ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502- VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-311015- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 401 AM EST SAT DEC 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG THIS MORNING...FROM THE CHESAPEAKE BAY WEST TO I-95...WILL REDUCE VISIBILITIES TO ONE MILE OR LESS AT TIMES. MOTORISTS SHOULD USE CAUTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ABOVE NORMAL TIDS ARE PREDICTED FOR SUNDAY AND MONDAY AS A LOW PRESSURE SYSTEM APPROACHES. DEPARTURES OF ONE TO TWO FEET ABOVE PREDICTED LEVELS COULD CAUSE MINOR TIDAL FLOODING AT TIMES OF HIGH TIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 348 AM EST SAT DEC 30 2006 DCZ001-MDZ007-011-013-014-016>018-VAZ057-301400- DISTRICT OF COLUMBIA-HARFORD-SOUTHERN BALTIMORE-PRINCE GEORGES- ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-KING GEORGE- INCLUDING THE CITIES OF...WASHINGTON...BALTIMORE...ANNAPOLIS... WALDORF...ST MARYS CITY 348 AM EST SAT DEC 30 2006 ...LOCALLY DENSE FOG THIS MORNING... AREAS OF FOG ARE BEGINNING TO FORM THIS MORNING FROM THE CHESAPEAKE BAY WEST TO INTERSTATE 95. THE FOG WILL REDUCE VISIBILITIES BELOW ONE MILE AT TIMES THIS MORNING. MOTORISTS SHOULD USE CAUTION AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. THE FOG WILL SLOWLY BURN OFF LATER THIS MORNING. FOR ADDITIONAL WEATHER INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/WASHINGTON...OR LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA. JB
The national radar mosaic for the moment the first event began.
7 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7110, 7111, 7112, 7113, 7114, 7115, 7116.